Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 342, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 8, 2017, 5:59 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2017, 5:59 PM MDT (23:59 UTC)
- Expired
- Aug 8, 2017, 6:45 PM MDT
- In force
- 46 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Guadalupe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 147 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 12.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1249 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
110
WUUS55 KABQ 082359
SVRABQ
NMC019-057-090045-
/O.NEW.KABQ.SV.W.0342.170808T2359Z-170809T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
559 PM MDT TUE AUG 8 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
West central Guadalupe County in east central New Mexico...
Northeastern Torrance County in central New Mexico...
* Until 645 PM MDT.
* At 558 PM MDT, a severe thunderstorm was located 16 miles southwest
of Anton Chico, or 26 miles north of Vaughn, moving southeast at 5
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Pintada and Milagro.
This includes Interstate 40 between Mile Markers 236 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact the National Weather Service
office in Albuquerque at 1.888.386.7637.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3498 10537 3507 10522 3491 10494 3477 10522
TIME...MOT...LOC 2358Z 320DEG 6KT 3499 10526
HAIL...1.00IN
WIND...60MPH
$$
Shoemake1 follow-up statement
320
WWUS55 KABQ 090027
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
627 PM MDT TUE AUG 8 2017
NMC057-090037-
/O.CAN.KABQ.SV.W.0342.000000T0000Z-170809T0045Z/
Torrance-
627 PM MDT TUE AUG 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TORRANCE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore the warning has been cancelled.
LAT...LON 3491 10494 3477 10522 3488 10530 3497 10529
3499 10525 3502 10514
TIME...MOT...LOC 0027Z 330DEG 10KT 3492 10521
$$
NMC019-090045-
/O.CON.KABQ.SV.W.0342.000000T0000Z-170809T0045Z/
Guadalupe-
627 PM MDT TUE AUG 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR WEST CENTRAL GUADALUPE COUNTY...
At 627 PM MDT, a severe thunderstorm was located 17 miles northwest
of Pastura, or 22 miles north of Vaughn, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pintada and Milagro.
This includes Interstate 40 between Mile Markers 242 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Accumulations of hail on roads can create very slick and hazardous
driving conditions.
&&
LAT...LON 3491 10494 3477 10522 3488 10530 3497 10529
3499 10525 3502 10514
TIME...MOT...LOC 0027Z 330DEG 10KT 3492 10521
HAIL...1.00IN
WIND...60MPH
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 5:20 PM MDT, 39 minutes earlier.
Area forecast discussion, Aug 8, 5:20 PM MDT, 39 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 520 PM MDT Tue Aug 8 2017 .AVIATION... 00Z TAF CYCLE VFR conditions prevail and are forecast to persist with a couple of exceptions. Dry air is working around the upper high circulation into western and northern New Mexico and will result in a thunderstorm downtrend Wednesday. However, a round of storms currently moving southeast across the Northeast and East Central Plains will likely impact KTCC this evening with short-lived MVFR conditions and gusty winds likely. A low stratus deck is forecast to develop overnight across portions of eastern New Mexico and may impact KLVS, KTCC and KROW, but forecaster confidence too low to drop down to MVFR. Lower VFR cigs currently forecast. 11 && .PREV DISCUSSION...322 PM MDT Tue Aug 8 2017... .SYNOPSIS... Strong to severe thunderstorms capable of large hail, damaging winds and very heavy rainfall will impact portions of eastern New Mexico through late evening. Areas east of I-25 and north of I-40 will likely experience most of this activity. Elsewhere, isolated to scattered showers and thunderstorms will dot the landscape of central and western New Mexico during the evening but overall storm coverage will be below expectations for early August. Wednesday looks to be even less active with the best chance of storms across the northeast quarter and the southern high terrain. A gradual day-to-day uptick in storm coverage is anticipated Thursday and beyond as high pressure aloft gradually shifts eastward and another backdoor cold front moves in from the northeast. Above average daytime highs through Thursday will trend a little cooler by Friday and into the weekend. && .DISCUSSION... Not a a typical pattern for early August but fortunately it does not look to persist much beyond tomorrow, which still looks to be most down day of the week. Belt of moderately strong westerly flow near/just north of the NM/CO line with quasi dryline across the far west with surface dew point temperatures now into the 30s for places like Gallup and Grants, even some high elevation sites in the upper 20s, while 50s/60s predominate along/east of the Rio Grande . As a result, the focus for tonight into early Wednesday morning will be across the east where strong to severe storms likely to expand in coverage with decent corridor of instability developing east of the central mountain chain. Longer-lived and better organized activity should focus across the northeast quarter owing to 35-40 knots of 0-6km bulk shear. In addition to a mention of severe, will include locally heavy rainfall threat here and points south but decent storm motions should preclude widespread flash flood threat for most areas. A little more concern for FF threat across the east-central plains but not enough confidence to issue watch at this time. Organized storm clusters are likely to persist toward daybreak Wednesday. Considerable down day for Wednesday most areas with the best chances across the northeast quarter and higher terrain of SC/SW. Cannot rule out a few strong/severe storms across the northeast quarter once again beneath a modest WNWLY flow aloft albeit less enhanced than today. Otherwise, air mass drying will exert its influence with eastward extent as the day progresses and daytime temperatures will be above/well above seasonal averages. Going into Thursday and Friday... the focus will be on another backdoor cold front that should punch into the northeast Thursday night and very slowly press south and west through Friday morning. At the same time, mid-level high pressure should gradually shift eastward from southwest of the NM bootheel to west-central TX. Thereafter, mid-to upper level high pressure should remain anchored to our southeast through the weekend into early next week. This would result in a favorable and traditional monsoon flow regime with a nice boost from the late week easterly push. Overall, storm coverage ramps up and temperatures cool down beginning late week. We sure could use an active mid-August stretch. KJ && .FIRE WEATHER... Under the category of "better late than never", our typical monsoon pattern will finally show up later this week through the weekend. By that, we mean a direct increase in significant moisture from Mexico into the Land of Enchantment. But before then, it will be rather quiet by early to mid August standards. Today's batch of showers and thunderstorms are much tamer than yesterday's, at least so far. This is compliments of a ridge of high pressure, centered over the NM bootheel. Stronger than normal westerly flow aloft has mixed down to the surface and dried out portions of western NM. Showers and thunderstorms will be mostly confined to the central and eastern areas. A few of the storms in the northeast will be strong and potentially severe through this evening. We may end up with a MCS over the northeast later tonight that will move south during the early morning hours of Wednesday. The high pressure aloft will build north, square over NM Wednesday. This will cap convection to a large extent, the driest day of the next seven. Highs will be above normal in the west and near normal in the east. Winds will be light. Storms that do manage to form will favor the southwest and south central mountains and the northeast. The high will drift southeast Thursday, and lo and behold, winds from from the south and southwest will begin to materialize over southwest NM, as deeper monsoon moisture begins to creep into the Gila region of the southwest mountains. The southerly flow will expand north across western NM Friday, while a back door cold front reaches the northeast Thursday night into Friday. The uptick in convection will continue Friday, favoring southwest and northeast areas, but many places should receive some rain. The weekend is shaping up to be a wet one, with widespread showers and thunderstorms, many with heavy rain, and a few of them likely producing flash flooding. Note though, all this moisture will not be from Tropical Storm Franklin. High pressure will try and build back over NM early next week which may reduce convection Monday and moreso Tuesday, but existing moisture will be recycled, with fairly widespread coverage and still a threat for localized flooding through early next week, owing to the slow motion of the storms. Decent vent rates Wednesday and Thursday will be followed by increasing coverage of fair to poor rates Friday through the weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 41
Hazardous weather outlook, Aug 8, 3:57 AM MDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 357 AM MDT Tue Aug 8 2017 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 357 AM MDT Tue Aug 8 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk for severe thunderstorms over the northeast plains, including Colfax and Union counties. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and locally heavy rainfall. There is a slight risk for flash flooding over eastern New Mexico where locally heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a marginal risk for severe thunderstorms over the far northeast plains Thursday. Storms will be capable of producing large hail, strong downburst winds, frequent lightning, and flash flooding. A more significant moisture surge will produce a large coverage of storms over NM Friday and through the weekend. This pattern will enhance the possibility for locally heavy rainfall and the risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
In the hours before
Special weather statement, Aug 8, 4:12 PM MDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
412 PM MDT TUE AUG 8 2017
NMZ539-082245-
Eastern Lincoln County-
412 PM MDT TUE AUG 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
445 PM MDT...
At 412 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Jicarilla, or 26 miles south of Corona, moving south at
10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm along with heavy rainm.
This storm will remain over mainly rural areas of northeastern
Lincoln County.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3378 10557 3400 10550 3400 10535 3378 10523
3377 10553
TIME...MOT...LOC 2212Z 358DEG 7KT 3389 10542
ShoemakeSpecial weather statement, Aug 8, 4:42 PM MDT, 1 hour 17 minutes before
Special Weather Statement National Weather Service Albuquerque NM 442 PM MDT TUE AUG 8 2017 NMZ527-528-082300- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 442 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLFAX COUNTY UNTIL 500 PM MDT... At 435 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Raton to 7 miles east of Springer. Movement was east at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Abbott. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northeastern New Mexico. LAT...LON 3695 10407 3623 10424 3634 10453 3691 10440 TIME...MOT...LOC 2235Z 283DEG 14KT 3686 10435 3639 10446 Shoemake
Local storm report, Aug 8, 4:44 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
444 PM MDT TUE AUG 08 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL 2 S LAS VEGAS 35.57N 105.22W
08/08/2017 E1.00 INCH SAN MIGUEL NM NMDOT
NMDOT PATROL YARD.
&&
EVENT NUMBER ABQ1702143
KJSpecial weather statement, Aug 8, 5:09 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
509 PM MDT TUE AUG 8 2017
NMZ527-530-082345-
Union County-Raton Ridge/Johnson Mesa-
509 PM MDT TUE AUG 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EASTERN
COLFAX COUNTIES UNTIL 545 PM MDT...
At 509 PM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 12 miles northwest of Des Moines, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm, as well as heavy rain.
Locations impacted include...
Folsom.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern New Mexico.
LAT...LON 3679 10347 3679 10404 3694 10407 3700 10392
3700 10350
TIME...MOT...LOC 2309Z 252DEG 34KT 3691 10396
ShoemakeSpecial weather statement, Aug 8, 5:19 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 519 PM MDT TUE AUG 8 2017 NMZ529-532-533-082345- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 519 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 545 PM MDT... At 518 PM MDT, Doppler radar was tracking strong thunderstorms, including a particularly strong one 10 miles south of Trujillo, or 29 miles southeast of Las Vegas. The storms were moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Variadero. Accumulations of small hail on roads can create very slick and hazardous driving conditions. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3517 10470 3535 10490 3552 10474 3539 10439 TIME...MOT...LOC 2318Z 309DEG 15KT 3539 10476 Shoemake
Special weather statement, Aug 8, 5:31 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 531 PM MDT TUE AUG 8 2017 NMZ523-533-090000- Guadalupe County-Central Highlands- 531 PM MDT TUE AUG 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 600 PM MDT... At 531 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles southwest of Anton Chico, or 30 miles north of Vaughn, moving southeast at 10 mph. Nickel size hail, heavy rain, and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Milagro. This includes Interstate 40 between Mile Markers 236 and 251. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3497 10537 3513 10531 3508 10502 3487 10513 TIME...MOT...LOC 2331Z 292DEG 11KT 3503 10527 Shoemake
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:10 PM MDT | Areal Flood Advisory | ABQ | Chaves | 110 min |
| Aug 7, 6:51 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca | 114 min |
| Aug 7, 7:03 PM MDT | Special Weather Statement | ABQ | Chaves | 27 min |
| Aug 7, 8:18 PM MDT | Special Weather Statement | ABQ | Mora | 27 min |
| Aug 7, 8:47 PM MDT | Special Weather Statement | ABQ | Mora | 43 min |
| Aug 7, 9:02 PM MDT | Areal Flood Advisory | ABQ | Chaves | 118 min |
| Aug 8, 12:08 AM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 3 hr |
| Aug 8, 12:58 PM MDT | Special Weather Statement | ABQ | Los Alamos | 32 min |
| Aug 8, 1:53 PM MDT | Special Weather Statement | ABQ | Torrance | 37 min |
| Aug 8, 2:21 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 39 min |
| Aug 8, 2:31 PM MDT | Special Weather Statement | ABQ | Torrance | 29 min |
| Aug 8, 3:08 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 112 min |
| Aug 8, 3:18 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Aug 8, 3:33 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Mora | 42 min |
| Aug 8, 3:55 PM MDT | Special Weather Statement | ABQ | San Miguel | 35 min |
| Aug 8, 4:04 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 26 min |
| Aug 8, 4:12 PM MDT | Special Weather Statement | ABQ | Lincoln | 33 min |
| Aug 8, 4:16 PM MDT | Severe Thunderstorm Warning | ABQ | Mora | 44 min |
| Aug 8, 4:31 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 44 min |
| Aug 8, 4:42 PM MDT | Special Weather Statement | ABQ | Colfax | 18 min |
| Aug 8, 5:09 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Aug 8, 5:19 PM MDT | Special Weather Statement | ABQ | San Miguel | 26 min |
| Aug 8, 5:31 PM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.